AIM: Hemorrhages should be considered with dual-antiplatelet therapy

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

While prescribing dual-antiplatelet therapy—clopidogrel and aspirin—may be a common strategy to prevent blood clots in cardiovascular disease patients, it also may cause hemorrhage, and should be administered with caveats, according to a study in the Nov. 22 issue of the Archives of Internal Medicine.

"Although warfarin remains the standard of care for the treatment of a wide range of thromboembolic disorders (e.g., venous thrombosis, pulmonary embolism and inherited hypercoagulability syndromes), because of the complexity of warfarin management, its narrow therapeutic index, and its numerous drug interactions, the strategy of DAPT [dual-antiplatelet therapy] has also recently gained increased attention as a potential alternative to warfarin in patients with nonvalvular atrial fibrillation (AF) who are at increased risk for thromboembolic complications but are judged to be suboptimal candidates for warfarin therapy," the authors wrote.

Nadine Shehab, Pharm D, of the Centers for Disease Control and Prevention in Atlanta, and colleagues assessed the National Electronic Injury Surveillance System-Cooperative Adverse Drug Event Surveillance project database to identify emergency department visits for hemorrhage-related adverse events from dual-antiplatelet therapy or warfarin between 2006 and 2008.

Shehab and colleagues identified 384 hemorrhage-related adverse event cases with an associated 7,654 emergency department visits among patients administered dual-antiplatelet therapy and 2,929 cases and an estimated 60,575 emergency department visits for patients administered warfarin. Sixty percent of these visits were reported to be minor hemorrhages or epistaxis.

The average age of patients administered dual-antiplatelet therapy was 73 and there was a median age of 75 for those recieving warfarin treatment. Females had a lower number of visits to the ED when prescribed dual-antiplatelet therapy compared with warfarin, 46.9 percent versus 53.6 percent.

There was an estimated 1.2 per 1,000 outpatient prescription visits among the patients administered dual-antiplatelet therapy versus 2.5 per 1,000 outpatient prescription visits of those taking warfarin.

The risk of hospitalization was lower for patients on dual-antiplatelet therapy when considering all hemorrhage-related events, but were not statistically significant when acute hemorrhages were considered. 

In addition, the researchers found that the number of visits to the ED was three times higher for patients administered warfarin compared to those administered dual-antiplatelet therapy, 3.7 versus 1.2 ED visits per 1,000 outpatient prescription visits.

“Although we found the overall risk of hemorrhage-related emergency department visits to be three-fold higher for warfarin than for clopidogrel [Plavix, Bristol-Myers Squibb/Sanofi-Aventis] plus aspirin, a little more than one-half of the emergency department visits for acute hemorrhages due to warfarin were composed of minor hemorrhages and one-quarter of warfarin-related emergency department visits, overall, were for elevation of laboratory coagulation variables without documentation of hemorrhage,” the authors wrote.

In addition, the authors noted that the risk of an ED visit was doubled, rather than tripled, among warfarin users compared to those taking dual-antiplatelet therapies.

“The beneficial role of dual-antiplatelet therapy is well established in patients with acute coronary syndromes and may potentially expand to a subset of patients with atrial fibrillation,” the authors concluded.

In addition, the authors said that the hemorrhagic risk that could be associated with dual-antiplatelet therapy should be deterred by an individual patient’s demographics, clinical risk factors, diagnosis and quality of care.

“Broadly, however, these nationally representative findings on adverse events indicate that the hemorrhagic risk of clopidogrel plus aspirin therapy is substantial and suggest a need to approach that risk with vigilance,” they wrote. These data "reinforce the importance of practitioners and patients recognizing and anticipating this risk."